Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 61, NWS St. Louis, MO

March 27, 2008Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2008, 5:51 AM CDT for Saint Francois County, Washington County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2008, 5:51 AM CDT (10:51 UTC)
Expired
Mar 27, 2008, 6:15 AM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 90 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.9 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 271052
SVRLSX
MOC187-221-271115-
/O.NEW.KLSX.SV.W.0061.080327T1051Z-080327T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT THU MAR 27 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
  WESTERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 615 AM CDT

* AT 549 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF IRONDALE...OR 6 MILES
  SOUTHEAST OF POTOSI...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEADWOOD...
  DESLOGE...
  PARK HILLS...
  BONNE TERRE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3799 9047 3777 9047 3777 9077 3796 9078
TIME...MOT...LOC 1051Z 266DEG 32KT 3787 9071

$$

BYRD
1 follow-up statement
000 
WWUS53 KLSX 271115
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
615 AM CDT THU MAR 27 2008

MOC187-221-271125-
/O.EXP.KLSX.SV.W.0061.000000T0000Z-080327T1115Z/
ST. FRANCOIS MO-WASHINGTON MO-
615 AM CDT THU MAR 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON AND WESTERN
ST. FRANCOIS COUNTIES EXPIRED AT 615 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...SO THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3799 9047 3777 9047 3777 9077 3796 9078
TIME...MOT...LOC 1115Z 266DEG 32KT 3788 9044

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:05 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 27, 4:05 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
405 AM CDT THU MAR 27 2008

.DISCUSSION...
FRONTAL BOUNDARY REMAINS STALLED ACROSS SOUTHERN MO AND SOUTHERN
IL...AND AS OF 08Z...IT EXTENDED FROM SOUTHWESTERN KS THRU SOUTHERN
MO...JUST NORTH OF KFAM...THEN INTO SOUTHERN IL. MAIN FORECAST ISSUE
IN THE SHORT TERM WILL BE PCPN CHANCES WITH THIS BOUNDARY...QPF
AMOUNTS AND PATCHY FOG OVER A LARGE PORTION OF THE AREA.

FOR THIS MORNING...WILL CONTINUE TO SEE SOME CONVECTION FIRE ALONG
AND NORTH OF THE STALLED FRONTAL BOUNDARY...MAINLY SOUTH OF I-70.
THIS ACTIVITY WILL EVENTUALLY SHIFT FURTHER TO THE NORTH AS A SFC
LOW DEVELOPS ALONG THE BOUNDARY AND SLIDES NORTHEASTWARD ALONG
IT...LIFTING IT A LITTLE FURTHER TO THE NORTH. QPF AMOUNTS WILL BE
LESS TODAY...IN THE RANGE OF A QUARTER TO HALF AN INCH...WITH
ISOLATED HIGHER AMOUNTS. IN THE MEANTIME...PATCHY FOG HAS DEVELOPED
NORTH OF THE BOUNDARY...BUT IT SHOULD DISSIPATE BY MID MORNING. AS
FOR HIGH TEMPS...IT WILL DEPEND ON FRONTAL POSITION...FOR NOW HAVE
MID 40S FAR NORTH TO UPPER 60S FAR SOUTH.

BY TONIGHT...AS SFC LOW EXITS AREA...IT WILL SLOWLY TAKE THE FRONTAL
BOUNDARY WITH IT AND WILL SEE COLDER AIR BEGIN TO FILTER INTO THE
AREA. OUR BEST CHANCES OF PCPN WILL BE TONIGHT...WITH ANOTHER HALF
AN INCH TO AN INCH OF PCPN POSSIBLE...MAINLY ALONG AND SOUTH OF A
CUBA MO TO VIRDEN IL LINE. NORTHERN SECTIONS OF THE AREA WILL SEE
SOME SNOW MIXED IN WITH THE RAIN TOWARDS DAYBREAK...BUT DO NOT
EXPECT ANY ACCUMULATIONS WITH IT. LOWS TONIGHT WILL RANGE FROM THE
LOW 30S FAR NORTH TO MID 40S FAR SOUTH.

ON FRIDAY...PCPN WILL LINGER OVER SOUTHERN HALF OF CWA BEFORE COMING
TO AN END LATE FRIDAY AFTERNOON...ANOTHER QUARTER INCH OF PCPN IS
POSSIBLE WITH THIS ROUND. HIGHS ON FRIDAY WILL ONLY BE IN THE MID TO
UPPER 40S.

EXPECT DRY AND COLDER WEATHER FRIDAY NIGHT WITH LOWS IN THE UPPER
20S TO MID 30S. THEN AS SFC RIDGE MOVES OFF ON SATURDAY...WILL SEE
SOUTHERLY WINDS RETURN ONCE AGAIN...WITH HIGHS IN THE LOW TO MID 50S.

BEYOND THAT EXTENDED GRIDS LOOK GOOD WITH NEXT ROUND OF PCPN
POSSIBLE SATURDAY NIGHT THROUGH MONDAY NIGHT...WITH MORE PCPN
SOMETIME ON WEDNESDAY...SO NO MAJOR CHANGES MADE. WILL UPDATE
CURRENT ESF PRODUCT AND CONTINUE TO MENTION THIS PERIOD AS WELL...AS
IT LOOKS LIKE WE ARE HUNKERING DOWN FOR A PROLONGED WET PERIOD HERE.
ONLY DRY STRETCH DURING THIS TIME LOOKS TO BE LATE TUESDAY THRU
EARLY WEDNESDAY.

BYRD
&&

.AVIATION...
FOR THE 06Z TAFS...
PRIMARY CONCERN FOR AVIATORS FOR THE REST OF THE NIGHT WILL BE IFR
CIGS...BASICALLY ALONG THE I-70 CORRIDOR. I THINK IT LIKELY THIS
BAND OF IFR WILL DRIFT SLOWLY NORTHWARD THROUGH THE NIGHT AND INTO
THURSDAY MORNING. SCATTERED SHOWERS...AND A FEW THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE...ESPECIALLY OVER SOUTHWEST ILLINOIS. THE
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY ON
THURSDAY...AND CERTAINLY IFR CONDITIONS WILL BE POSSIBLE IN ANY
PRECIP THAT DOES IMPACT THE AREA.

CARNEY
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 5:09 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
509 AM CDT THU MAR 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
509 AM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE COLD FRONT WILL REMAIN STALLED ACROSS THE REGION THROUGH
EARLY FRIDAY. THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE REGION
THROUGH TONIGHT. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL ON AN ALREADY SATURATED SOIL...AND MAY LEAD TO
FLOODING OF LOW WATER CROSSINGS AND MINOR OR NUISANCE FLOODING
ELSEWHERE.

THERE IS A CHANCE FOR SNOW LATE TONIGHT FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. LITTLE OR NO SNOW ACCUMULATION
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL FINALLY EXIT THE AREA FRIDAY MORNING...WITH
THE SHOWERS AND THUNDERSTORMS COMING TO AN END BY FRIDAY AFTERNOON.
ALONG AND SOUTH OF INTERSTATE 44 IN MISSOURI AND INTERSTATE 70 IN
ILLINOIS...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL ON AN ALREADY SATURATED SOIL...AND MAY LEAD TO FLOODING
OF LOW WATER CROSSINGS AND MINOR OR NUISANCE FLOODING ELSEWHERE.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FOR AREAS NORTH AND WEST
OF ST. LOUIS ON SATURDAY NIGHT...AND THEN AREAWIDE SUNDAY THROUGH
MONDAY NIGHT. THIS PERIOD OF THUNDERSTORM CHANCES APPEARS TO BE MORE
POTENT THAN THE CURRENT ONE...AND MAY RESULT IN SIGNIFICANT RAINFALL
OVER LOCALIZED AREAS...AND POSSIBLE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT SPOTTERS
ARE ASKED TO RELAY ANY RAINFALL AMOUNTS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Mar 26, 11:59 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             STEELVILLE              37.97N 91.36W
03/26/2008  E1.75 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            NICKLE TO GOLFBALL SIZE HAIL REPORTED IN STEELVILLE.

&&

CARNEY
Local storm report, Mar 27, 12:00 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 AM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             RUSSELLVILLE            38.51N 92.44W
03/26/2008  E1.00 INCH       COLE               MO   TRAINED SPOTTER

            REPORTED BY STORM SPOTTER.

0204 PM     HAIL             7 S JEFFERSON CITY      38.47N 92.19W
03/26/2008  E0.88 INCH       COLE               MO   TRAINED SPOTTER

            REPORTED BY STORM SPOTTER.

0220 PM     HAIL             CUBA                    38.06N 91.40W
03/26/2008  M0.75 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL IN CUBA.

0222 PM     HAIL             CUBA                    38.06N 91.40W
03/26/2008  E1.00 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            QUARTER TO NICKLE SIZE HAIL IN CUBA. HAIL COVERING THE
            GROUND.

0225 PM     HAIL             CUBA                    38.06N 91.40W
03/26/2008  E1.75 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            GOLFBALL SIZE NEAR AND SOUTH OF INTERSTATE 44.

0235 PM     HAIL             STEELVILLE              37.97N 91.36W
03/26/2008  E1.75 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            1 INCH TO GOLFBALL SIZE HAIL FELL IN TOWN.

0235 PM     HAIL             STEELVILLE              37.97N 91.36W
03/26/2008  E1.75 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            NICKLE TO GOLFBALL SIZE HAIL REPORTED IN STEELVILLE.

0300 PM     HAIL             OWENSVILLE              38.35N 91.50W
03/26/2008  E1.00 INCH       GASCONADE          MO   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL IN OWENSVILLE MO.

0305 PM     HAIL             5 SW POTOSI             37.88N 90.85W
03/26/2008  E0.75 INCH       WASHINGTON         MO   CO-OP OBSERVER

            PENNY SIZE HAIL REPORTED BY COOPERATIVE OBSERVER.

0318 PM     HAIL             3 E POTOSI              37.94N 90.73W
03/26/2008  M0.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL.

0330 PM     HAIL             4 W PARK HILLS          37.85N 90.60W
03/26/2008  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL 4 W OF PARK HILLS.

0330 PM     HAIL             PARK HILLS              37.85N 90.53W
03/26/2008  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            PENNY SIZE HAIL IN PARK HILLS.

0348 PM     HAIL             WEINGARTEN              37.88N 90.22W
03/26/2008  E0.75 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL 2 WEST OF WEINGARTEN MO.

0403 PM     HAIL             ST. MARY                37.88N 89.95W
03/26/2008  E0.75 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL REPORTED BY STORM SPOTTER.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:26 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois34 min
Mar 27, 5:07 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway38 min
Mar 27, 5:40 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery50 min
Mar 27, 5:43 PM CDTSevere Thunderstorm WarningLSXPike47 min
Mar 27, 6:17 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage43 min
Mar 27, 6:24 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren51 min
Mar 27, 6:25 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Gasconade, Montgomery, Osage50 min
Mar 27, 6:28 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery47 min
Mar 27, 6:43 PM CDTTornado WarningLSXCrawford47 min
Mar 27, 6:55 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.